Volume 10, issue 3 (2006)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Asymptotic geometry of the mapping class group and Teichmüller space

Jason A Behrstock

Geometry & Topology 10 (2006) 1523–1578

arXiv: math.GT/0502367

Abstract

In this work, we study the asymptotic geometry of the mapping class group and Teichmuller space. We introduce tools for analyzing the geometry of “projection” maps from these spaces to curve complexes of subsurfaces; from this we obtain information concerning the topology of their asymptotic cones. We deduce several applications of this analysis. One of which is that the asymptotic cone of the mapping class group of any surface is tree-graded in the sense of Druţu and Sapir; this tree-grading has several consequences including answering a question of Druţu and Sapir concerning relatively hyperbolic groups. Another application is a generalization of the result of Brock and Farb that for low complexity surfaces Teichmüller space, with the Weil–Petersson metric, is δ–hyperbolic. Although for higher complexity surfaces these spaces are not δ–hyperbolic, we establish the presence of previously unknown negative curvature phenomena in the mapping class group and Teichmüller space for arbitrary surfaces.

Keywords
mapping class group, Teichmüller space, curve complex, asymptotic cone
Mathematical Subject Classification 2000
Primary: 20F67
Secondary: 30F60, 57M07, 20F65
References
Forward citations
Publication
Received: 15 August 2005
Revised: 15 July 2006
Accepted: 26 September 2006
Published: 21 October 2006
Proposed: Benson Farb
Seconded: Walter Neumann, Rob Kirby
Authors
Jason A Behrstock
Department of Mathematics
Barnard College
Columbia University
New York, NY 10027
USA